How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18981
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

I have just started taking sertraline which my gp prescribed

Customer Question

I have just started taking sertraline which my gp prescribed for anxiety / depression. I have now decided that I do not wish to continue to take it. I have taken 50mg daily for 4 days. Do I need to taper off the dose or can Ijust stop? Thanks
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.
Hello from JustAnswer. No. You do not need to taper off the sertraline, for a couple reasons. This is a relatively low dose, but the primary reason that a taper is not necessary is that withdrawal symptoms are only a concern when someone has been taking sertraline (or other drugs in the same class) for longer than 4 weeks. The reason why sertraline is usually tapered is to avoid these withdrawal symptoms, but since you have only been taking the sertraline for 4 days, there is no need to perform a taper to avoid withdrawal symptoms. The other reason to consider to perform a taper would only apply when the sertraline has been taken at a higher dose and there is concern that the underlying anxiety or depression may recur. Taking the sertraline for only 4 days would usually not have resulted in much improvement, so there is also no reason to perform a taper because of concern of recurrence of symptoms. Of course, if you decide to stop the sertraline, I assume that you have decided on an alternative approach for management of the anxiety and depression. If that involves another medicine or supplement, then it would be OK to start it on the same day that you stop the sertraline. If I can provide any additional information, please let me know.
Dr. D. Love and other Medical Specialists are ready to help you
Customer: replied 1 year ago.
Thank you very much. I have lost ability to ejaculate since taking sertraline . Can I be confident that this will return when I stop?
Expert:  Dr. D. Love replied 1 year ago.
Yes, that will typically resolve when the drug is stopped.
Customer: replied 1 year ago.
Given the dose i took for only 4 days, how long will it likely take for my ejaculation to return- its 3 and a half days since i took last tablet and its still not there
Expert:  Dr. D. Love replied 1 year ago.
Since the half-life of the drug is so long, it it is common for it to take a week or two for side effects to resolve, and occasionally longer.